Colorado, 2013Winter Weather in Colorado, February 20 to 22, 2013
February 20 to 22, 2013 · NWS GJT · 12 events in 12 counties and zones
A moist upper low moved across the region and produced significant snowfall in many areas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist upper low moved across the region and produced significant snowfall in many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 6:04 AM MST, 56 minutes earlier.
Area forecast discussion, Feb 20, 6:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MST WED FEB 20 2013
LONG TERM DISCUSSION UPDATED FROM YESTERDAYS
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 435 AM MST WED FEB 20 2013
00Z H5 HAND ANALYSIS AND WATER VAPOR IMAGERY SHOWED THE APPROACHING
WINTER STORM LOCATED OVER THE NORTHERN CALIFORNIA COAST. STRONG
HEIGHT FALLS WERE LOCATED TO THE SOUTH OF THIS CIRCULATION AND
SATELLITE PICS INDICATE THIS LOW CONTINUES TO DIG TOWARD THE
SOUTHERN CALIFORNIA BORDER THIS MORNING. MODELS IN FAIR AGREEMENT
WITH REALTIME AND SHOW THIS STORM AGAIN TRENDING SLIGHTLY SOUTHWARD
COMPARED TO 24 HOURS AGO. PWATS AHEAD OF THIS STORM OVER THE EASTERN
GREAT BASIN TO THE ARIZONA DESERTS REMAIN BELOW NORMAL WITH DERIVED
GOES IMAGERY SHOWING THE BULK OF THE MOISTURE DIRECTED FROM THE
SOUTHERN BAJA REGION INTO THE ROCKIES AND TOWARD THE HIGH PLAINS IN
THE SOUTHWEST FLOW ALOFT.
IT LOOKS LIKE A DELAYED START TO THE MORE WIDESPREAD PRECIPITATION
THIS MORNING BEFORE THE APPROACHING STORM FINALLY TAPS INTO THE
BETTER MOISTURE AND DIRECTS IT NORTHWARD BY BACKING WINDS ALOFT.
THERE WILL ALSO BE SOME DEGREE OF TOP DOWN SATURATION NEEDED IN THE
DRIER AIRMASS IN PLACE. THIS PROCESS WILL BE AIDED THROUGH THE DAY
BY A SIGNIFICANT INCREASE IN LARGE SCALE ASCENT SPREADING NORTHWARD
OVER THE CWA AS THE MAIN ENERGY OF THIS STORM MOVES THROUGH SOUTHERN
ARIZONA. COOLER AIR MOVING IN ALOFT WILL ALSO HELP TO MODERATELY
STEEPEN LAPSE RATES WHICH WILL HELP WITH ASCENT AND PROBABLY AN
ISOLATED THUNDERSTORM OR TWO ACROSS THE SOUTHERN 2/3 OVER THE CWA
WITH THE CONDITIONAL INSTABILITY IN PLACE. SO AS THE INGREDIENTS COME
TOGETHER THIS AFTERNOON THE STORM AND ASSOCIATED WINTER HEADLINES
LOOK ON TRACK FOR THE MOST PART. ONE CONCERN WITH THE SOUTHERN SHIFT
OF THE STORM TRACK IS FOR THE STRONGER ASCENT AND MOISTURE TO REACH
THE FAR NORTHEAST CWA...BUT THE STORM YET TO START DID NOT STRAY
MUCH FROM GOING FORECAST THERE YET BUT TO TREND SNOWFALL DOWN. THE
OTHER CONCERN IS ACROSS THE SOUTHERN VALLEYS WHERE PTYPE MAY BE A
PROBLEM. HOWEVER THINK THE CONVECTION AND LARGE SCALE ASCENT
CENTERED OVER THIS REGION WILL COOL TEMPERATURES ENOUGH THIS
AFTERNOON FOR ACCUMULATING SNOWFALL EVEN WITH GUIDANCE NUMBERS
RAISING TEMPS THROUGH THE DAY. TEMPERATURES ACROSS THE CENTRAL AND
FAR SOUTHWEST VALLEYS LOOK TO WARM ENOUGH THROUGH THE DAY TO KEEP
THE PRECIPITATION IN LIQUID FORM.
THE BULK OF THIS STORM NOW LOOKS TO HIT EARLY THIS EVENING THROUGH
THURSDAY MORNING. THE UPPER LOW WILL BE FORCED NORTHEASTWARD ACROSS
NEW MEXICO OVERNIGHT AND BECOME NEGATIVELY TILTED BY THURSDAY
MORNING OVER THE HIGH PLAINS AS IT RUNS INTO A STRONG DOWNSTREAM
UPPER RIDGE. THE H7 CIRCULATION WILL BE LOCATED NORTH OF THE MAIN
LOW TONIGHT AND MODELS SHOW THIS FEATURE MIGRATING ACROSS THE
SOUTHERN TO THE CENTRAL MOUNTAINS THROUGH MIDNIGHT...THEN DROPPING
INTO SOUTHEAST COLORADO AS THE STORM RE-INTENSIFIES. THE TRACK OF
THIS LOW SHOULD BE FAVORABLE FOR HEAVIER SNOW ACROSS OUR ADVISORY
AREAS. WITH THIS CIRCULATION MOVING NEAR THE RIL TO EGE CORRIDOR
ALONG I-70 DECIDED TO ADD THESE ZONES TO THE GOING ADVISORIES. AS
THIS STORM EMERGES EAST OF THE ROCKIES EARLY TOMORROW MORNING
ISENTROPIC SURFACES SHOW A DECENT TROWAL SETTING UP OVER OUR EASTERN
ZONES. AT THE 295K THETA SURFACES...MOISTURE IS ALSO BEING SHOWN
WRAPPING BACK AROUND THE SYSTEM FROM THE NORTHERN HIGH PLAINS. THIS
MOISTURE AND NORTHERLY FLOW SHOULD SHIFT THE FOCUS TO NORTH FACING
SLOPES AND VALLEYS SUCH AS ALONG HIGHWAY 82. THE SWITCH IN THE
NORTHERLIES SHOULD ALSO BRING IN STRONGER COLD ADVECTION THROUGH
THURSDAY MORNING...AND THOUGH LAPSE RATES WILL BE RELAXING THERE
SHOULD BE EFFICIENT SNOW PRODUCTION THROUGH A THICKER DENDRITIC
LAYER. CONFIDENCE NOT HIGH ENOUGH TO ADD THE MONTROSE AREA OR
GUNNISON BASIN AREAS TO THE HEADLINES ATTM AND WITH THE CAA
NORTHERLY FLOW UP THE UNCOMPAHGRE GORGE SNOW PRODUCTION HERE MAY
BE QUITE EFFICIENT.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 435 AM MST WED FEB 20 2013
AS WAS THE CASE YESTERDAY...MINIMAL CHANGES MADE TO PREVIOUS
FORECAST AS GUIDANCE STILL IN GOOD AGREEMENT. START OF LONG TERM
KEEPS SNOW IN THE PICTURE DUE TO A SECONDARY TROUGH THAT WILL MOVE
OVER EASTERN UTAH AND WESTERN COLORADO QUICK ON THE HEELS OF THE
PREVIOUS AREA OF LOW PRESSURE. HOWEVER...AVAILABLE MOISTURE WILL
BE MUCH LESS WITH SOME INSTABILITY SHOWERS AND OROGRAPHICS BEING
THE MAIN MECHANISMS FOR SNOW PRODUCTION. ANOTHER 2 TO 4 INCHES
EXPECTED THROUGH FRIDAY MORNING FOR HIGHER ELEVATIONS THOUGH LOWER
ELEVATIONS MAY SEE AN INCH OR TWO.
BY SATURDAY MORNING THE NEXT SYSTEM WILL BE DROPPING DOWN FROM THE NW
WITH THE EC AND GFS BOTH HIGHLIGHTING SNOWFALL ALONG AND JUST
BEHIND A SURFACE COLD FRONT. PRECIPITATION SHOULD OVERSPREAD THE
CWA...FAVORING AREAS N OF THE SAN JUANS...BY SATURDAY EVENING AND
PERSISTING THROUGH LATE SUNDAY NIGHT. MORE HIGHLIGHTS WITH THIS
SYSTEM WOULD NOT BE OUT OF THE QUESTION. A TRANSITORY RIDGE WILL
THEN SET UP FOR MONDAY BUT WILL QUICKLY BREAK DOWN BY TUESDAY
MORNING AS YET ANOTHER SYSTEM APPROACHES FROM THE NW. THIS SYSTEM
WILL BE VERY SIMILAR TO THE PREVIOUS ONE THROUGH PRECIP AMOUNTS
LOOK TO BE ON THE LIGHTER SIDE. FORECAST CONFIDENCE REMAINS HIGH
THROUGH LONG TERM AS EC AND GFS AGREE THROUGH WEDNESDAY THOUGH
SOME MINOR TIMING ISSUES ARE APPARENT.
TEMPS WILL BE ALL OVER THE PLACE DURING THIS TIME FRAME AS ONE
SYSTEM WILL BRING A SHOT OF COLD AIR DROPPING HIGH TEMPS SEVERAL
DEGREES BELOW NORMAL BEFORE A REBOUND TO MORE NORMAL TEMPS OCCURS.
ONLY TO BE BROUGHT BACK DOWN AS MORE COLD AIR FILTERS DOWN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 435 AM MST WED FEB 20 2013
THE NEXT WINTER STORM IS MOVING INTO SOUTHERN CALIFORNIA THIS
MORNING AND WILL BE ORGANIZING AND MOVING OVER EASTERN UTAH AND
WESTERN COLORADO OVER THE NEXT 24 TO 36 HOURS. VFR CONDITIONS ARE
IN PLACE AT AREA TERMINALS THIS MORNING WITH MID TO HIGH LEVEL
CLOUDINESS BEING REPORTED AT 11Z. THESE CLOUDS WILL LOWER THROUGH
THE DAY WHILE SPREADING NORTHWARD AND PRODUCING AREAS OF
PRECIPITATION. MOUNTAIN OBSCURATIONS SHOULD BECOME MORE WIDESPREAD
BY 18Z AND PERSIST THROUGH THE FORECAST PERIOD. LOWERED FLIGHT
CRITERIA IN THE MVFR TO IFR RANGE CAN BE EXPECTED AT THE
KRIL...KMTJ...KASE AND KEGE TERMINALS AFTER 23Z TODAY WITH SNOW
AND LOW CIGS LIKELY. THE KVEL AND KGJT TERMINALS WILL BE ON THE
EDGE AND OF THE HEAVIER PRECIPITATION AND VFR CONDITIONS ARE
FORECAST TO PREVAIL...THOUGH SHOWERS IN THE VICINITY OF THESE
TERMINALS CAN BE EXPECTED. A FEW THUNDERSTORMS ARE ALSO POSSIBLE
THIS AFTERNOON WHICH COULD QUICKLY CHANGE FLIGHT CONDITIONS DUE TO
GUSTY WINDS AND MODERATE TO HEAVY PRECIPITATION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR COZ017>019.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST THURSDAY FOR
COZ003-004-009-010-012-013.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 PM MST
THURSDAY FOR COZ007-008.
WINTER WEATHER ADVISORY UNTIL 3 AM MST THURSDAY FOR COZ021>023.
UT...WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR UTZ023-025-
028.
&&
SHORT TERM...15
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Feb 20, 5:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MST WED FEB 20 2013
COZ001>014-017>023-UTZ022>025-027>029-211300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
548 AM MST WED FEB 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SEVERAL WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THIS
MORNING THROUGH TOMORROW EVENING AS SNOW BEGINS TO FALL OVER THE
SAN JUANS AND THEN SPREADS NORTHWARD THROUGH THE DAY. 5 TO 10
INCHES OF NEW SNOW IS EXPECTED OVER HIGHER TERRAIN WITH 3 TO 6
INCHES POSSIBLE ALONG THE EASTERN I-70 CORRIDOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE THROUGH FRIDAY WITH AMOUNTS DIMINISHING AS
SUPPORT MOVES TO THE EAST. ANOTHER DISTURBANCE WILL MOVE THROUGH
THE AREA SATURDAY NIGHT INTO SUNDAY WITH ANOTHER DISTURBANCE
MOVING THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Southwestern San Juan Mountains
- When
- February 20, 7:00 AM MST to February 22, 1:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area. Locally higher amounts included 17 inches at the Weminuche Creek SNOTEL site. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- February 20, 7:00 AM MST to 3:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured across much of the area.
Winter Weather, San Juan River Basin
- When
- February 20, 7:00 AM MST to 4:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of around 5 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- February 20, 1:00 PM MST to February 21, 8:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- County Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 21 inches at Telluride Ski Area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 20, 1:00 PM MST to February 22, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 13 inches at Snowmass Ski Area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 20, 2:00 PM MST to February 21, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 22 inches at Irwin Lodge, 15 inches at the Porphyry Creek SNOTEL site, and 14 inches at the North Lost Creek SNOTEL site.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 20, 3:00 PM MST to February 21, 9:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- February 20, 3:00 PM MST to February 21, 9:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured across the area. Locally higher amounts included 8 inches at Black Canyon of the Gunnison National Park.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- February 20, 3:00 PM MST to February 21, 9:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured across the lower elevations of Montrose County and the North Fork Valley of Delta County.
Winter Weather, Grand and Battlement Mesas
- When
- February 20, 4:00 PM MST to February 21, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 17 inches at the Skyway weather station and 14 inches at Powderhorn Ski Area.
Winter Weather, Elkhead and Park Mountains
- When
- February 21, 12:00 AM MST to February 22, 3:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- February 21, 4:00 AM MST to 9:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Hawaii, February 20 to 24, 20131 death · 20 events
- Ice Storm and Hail in Arkansas, February 20 to 21, 2013$815,000 · 1.25 in hail · 35 events
- Winter Storm in Kansas, February 20 to 21, 201327 events
- Winter Storm in Kansas, February 20 to 21, 201325 events
- Heavy Snow in Nebraska, February 20 to 21, 201324 events
- Winter Storm in Vermont, February 20 to 21, 2013$25,000 · 3 events
- Winter Storm in Oklahoma, February 20 to 21, 201314 events
- Heavy Snow in Nebraska, February 20 to 22, 201314 events
- Heavy Snow in Kansas, February 20 to 21, 201311 events
- Winter Storm and Winter Weather in Arizona, February 20, 201311 events
- Winter Weather in Texas, February 20 to 21, 201311 events
- Winter Weather in Colorado, February 20 to 21, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518812, 518813, 518814, 518810, 518820, 518821, 518815, 518823, 518824, 518819, 518817, 518822.